Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 104, NWS Wichita, KS

May 21, 2011Chase County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 21, 2011, 7:58 PM CDT for Chase County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2011, 7:58 PM CDT (00:58 UTC)
Expired
May 21, 2011, 8:30 PM CDT
In force
32 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Chase County, KS

The radar

The Topeka radar (KTWX), 66 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 8:29 PM CDTHAIL 18 Ne Cottonwood Falls, KSSOME STONES WERE LARGER BUT SIZE WAS UNKNOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 3:41 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 1.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3256 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

975 
WUUS53 KICT 220058
SVRICT
KSC017-220130-
/O.NEW.KICT.SV.W.0104.110522T0058Z-110522T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
758 PM CDT SAT MAY 21 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHASE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 830 PM CDT

* AT 753 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED
  NEAR STRONG CITY...OR NEAR COTTONWOOD FALLS...AND MOVING EAST AT 25
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  SAFFORDVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN WICHITA.

&&

LAT...LON 3852 9635 3822 9635 3818 9642 3848 9660
      3853 9652 3853 9636
TIME...MOT...LOC 0058Z 248DEG 22KT 3840 9644
WIND...HAIL <50MPH 1.00IN

$$

DUNTEN
1 follow-up statement
909 
WWUS53 KICT 220114
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
814 PM CDT SAT MAY 21 2011

KSC017-220130-
/O.CON.KICT.SV.W.0104.000000T0000Z-110522T0130Z/
CHASE KS-
814 PM CDT SAT MAY 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CHASE COUNTY UNTIL 830 PM CDT...

AT 811 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 6 MILES NORTHWEST OF SAFFORDVILLE...OR 8 MILES
NORTHEAST OF COTTONWOOD FALLS...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN CHASE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN WICHITA.

&&

LAT...LON 3852 9635 3822 9635 3818 9642 3848 9660
      3853 9652 3853 9636
TIME...MOT...LOC 0114Z 230DEG 30KT 3847 9642
WIND...HAIL <50MPH 1.00IN

$$

DUNTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 7:16 PM CDT, 42 minutes earlier.

Area forecast discussion, May 21, 7:16 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
716 PM CDT SAT MAY 21 2011

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN AVIATION FORECAST CONCERN IS A CHANCE FOR THUNDERSTORMS THIS
EVENING AND MVFR CONDITIONS BY MORNING IN SOUTH CENTRAL AND
SOUTHEASTERN KANSAS.

CURRENT TRENDS IN CONVECTION LOOK TO MISS ALL TERMINALS...BUT KCNU
COULD STILL BE IMPACTED. ALTHOUGH DUE TO LOW CONFIDENCE HAVE
REMOVED CB AND VCTS. EXPECT WINDS TO DIMINISH AS SUN SETS AND
WINDS WILL GENERALLY BE LIGHT.

AT KICT AND KCNU SOME ELEVATED MOISTURE AND BOUNDARY LAYER COOLING
WILL HELP DEVELOP MVFR CEILINGS BY MORNING. CONFIDENCE IS HIGHEST AT KCNU
WHERE MOISTURE IS WELL IN PLACE. A WIND SHIFT WILL MOVE ACROSS
THE AREA AS WINDS BECOME WEST-NORTHWESTERLY DURING THE AFTERNOON
SUNDAY. ANOTHER CHANCE FOR THUNDERSTORMS EXISTS FOR KCNU LATE
SUNDAY AFTERNOON...BUT WITH CONFIDENCE OF COVERAGE AND LOCATION
BEING LOW...JUST INCLUDED CB AFTER 2200Z.

BILLINGS

&&

.PREV DISCUSSION... /ISSUED 353 PM CDT SAT MAY 21 2011/

UPDATE...

SHORT TERM...
ZONES HAVE BEEN UPDATED TO REFLECT ISSUANCE OF SVR #318 WHICH IS IN
EFFECT TIL 10 PM FOR LINCOLN...SALINE...MARION & CHASE COUNTIES. AS
SUCH...WX GRIDS WERE UPDATED TO INCLUDE "SVR" DESCRIPTOR TO EACH OF
THESE COUNTIES.

PREV DISCUSSION... /ISSUED 300 PM CDT SAT MAY 21 2011/

DISCUSSION...

FORECAST HIGHLIGHT:
+TSRA STILL LIKELY FOR MOST AREAS FROM TONIGHT THRU WED.

TONIGHT-SUNDAY NGT:
LITTLE DOUBT TSRA REMAINS PRIMARY FORECAST FOCUS FOR REST OF THE WEEKEND
AS HEATING INTERACTS WITH HIGH OCTANE FUEL TO DESTABILIZE AIRMASS THIS
AFTERNOON. MLCAPES OVER KICT COUNTRY HAVE INCREASED TO 1,500-2,000 J/KG
OVER NEARLY ALL OF CNTRL & ERN KS EARLY THIS AFTERNOON...AN INCREASE OF
500-1,000 J/KG FROM 10AM-1PM. WITH N-S ORIENTED DRYLINE MEANDERING FROM
JUST W OF KHYS TO NW OK WHILE WEAK BOUNDARY EXTENDS E ALONG & JUST N OF
I-70...TSRA SHOULD INITIATE OVER CNTRL KS THEN SPREAD E & SE OVER AREAS
ALONG & NE OF KINGMAN TO WINFIELD. THE TSRA SHOULD DISSIPATE LATE THIS
EVENING. FOR SUN & SUNDAY NGT TSRA WOULD BE ENHANCED OVER AREAS ALONG &
SE OF KS TURNPIKE AS WEAK MID-LVL SHORTWAVE SCOOTS E OVER KS...THEREBY
FORCING WEAK "COLD" FRONT SE THAT MAY REACH KS/OK BORDER SUNDAY NGT
WHERE IT SHOULD STALL AS THE MID-LVL WAVE SCOOTS E ACROSS MS VALLEY. AS
SUCH HIGHEST POPS (40-50%) HAVE BEEN ASSIGNED TO SE 1/3 OF CWA. LWR-DECK
MOISTURE WILL BEGIN TO POOL ALONG THE STALLED FRONT LATE SUNDAY NGT THUS
SETTING STAGE FOR WET START TO THE WORK-WEEK.

MON-WED:
A WEAK NE-MOVG MID-LVL TROF IS SCHEDULED TO ARRIVE KS ON MON WHICH WOULD
INDUCE SUBTLE WARM-FRONTOGENESIS ACROSS SRN KS. WITH THE WARM FRONT MOVG
SLOWLY N THE HIGH OCTANE FUEL POOLING ALONG THE BOUNDARY WILL LIKEWISE
LIFT N. AS SUCH +TSRA WILL INCREASE MARKEDLY FROM MON THRU TUE NGT WITH
FLOODING BECOMING A MAJOR CONCERN DURING THESE PERIODS AS A MID-UPR LOW
STRENGTHENS AS IT MOVES SE ACROSS KS TO ENHANCE LIFT. BY WED EVENING THE
MID-UPR LOW SHOULD MOVE ALONG THE MO/AR BORDER...THEREBY BRINGING AN END
TO TS BUT -RA SHOULD PERSIST THRU WED NGT.

THU-FRI NGT:
PREDOMINANTLY DRY & GRADUALLY WARMER WEATHER IS FORECAST FOR THESE LATER
PERIODS AS A RIDGE AXIS...ALBEIT DEAMPLIFYING...MOVES SE OVER THE CNTRL
PLAINS.

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WIDELY SCATTERED CONVECTION IS EXPECTED FROM MID-AFTERNOON THRU
EARLY THIS EVENING...MAINLY ACROSS CENTRAL AND SOUTHEAST KANSAS.
OCCASIONAL MVFR CIGS WITHIN AND OUTSIDE OF ANY CONVECTION IS
EXPECTED IN THESE AREAS AND FOR NOW WILL ONLY MENTION VCTS UNTIL
TIMING OF ANY IMPACT IS MORE CERTAIN. OTHERWISE RATHER LIGHT AND
AT TIMES CHAOTIC WIND DIRECTIONS WILL AFFECT CENTRAL KANSAS AS
THE WEAK SURFACE FRONT MIGRATES EAST FROM NORTH CENTRAL INTO
NORTHEAST KANSAS. SOME POTENTIAL FOR MVFR CIGS WILL EXIST LATE
TONIGHT INTO SUNDAY MORNING...WITH HIGHEST CONFIDENCE ACROSS
SOUTHEAST KANSAS JUST AHEAD OF THE WEAKENING SURFACE FRONTAL
BOUNDARY MOVING INTO THE AREA.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    60  89  65  78 /  20  20  30  60
HUTCHINSON      58  88  64  79 /  20  10  20  50
NEWTON          59  87  65  78 /  30  20  30  50
ELDORADO        62  87  66  78 /  30  20  30  60
WINFIELD-KWLD   63  90  67  80 /  10  20  40  60
RUSSELL         56  86  61  79 /  30  10  10  40
GREAT BEND      56  86  62  79 /  30  10  20  40
SALINA          57  86  64  79 /  30  10  20  40
MCPHERSON       58  87  64  79 /  30  10  20  50
COFFEYVILLE     65  85  67  78 /  30  40  50  60
CHANUTE         64  84  67  78 /  30  40  40  50
IOLA            64  84  67  77 /  30  40  40  50
PARSONS-KPPF    64  85  67  78 /  30  40  50  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 21, 4:40 PM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
440 PM CDT SAT MAY 21 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
440 PM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE OVER THAT PART OF CENTRAL KANSAS
GENERALLY ALONG...AND NORTHEAST...OF A LINE FROM AROUND LINCOLN TO
MARION...WHERE BOTH PING PONG BALL SIZED HAIL AND DAMAGING WINDS OF
60 TO 70 MPH MAY OCCUR. STRONG THUNDERSTORMS CAPABLE OF NICKEL SIZED
HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE FOR THE REMAINDER OF THE
AREA. THE THUNDERSTORMS WILL END BY MIDNIGHT.

FLOODING OF LOW LYING AREAS...SMALL STREAMS AND RIVERS WILL CONTINUE
ACROSS PARTS OF LINCOLN COUNTY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST KANSAS SUNDAY
AFTERNOON AND EVENING WHERE BOTH QUARTER-SIZED HAIL AND 60 TO 65 MPH
GUSTS MAY OCCUR. THUNDERSTORMS CAPABLE OF PENNY-SIZED HAIL AND GUSTS
AROUND 50 MPH ARE POSSIBLE FOR MOST OTHER AREAS.

STRONG TO SEVERE THUNDERSTORMS WILL SPREAD NORTH AND NORTHWEST OVER
ALL AREAS MONDAY AND MONDAY NIGHT WITH THE BETTER CHANCES FOR SEVERE
THUNDERSTORMS OCCURRING OVER SOUTH-CENTRAL AND SOUTHEAST KANSAS.
THESE THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY RAINS THAT CAUSE
FLOODING.

NUMEROUS THUNDERSTORMS ARE FORECAST FOR TUESDAY AND TUESDAY NIGHT AS
WELL...FURTHER INCREASING THE FLOODING POTENTIAL. SMALL HAIL AND 50
MPH GUSTS ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING
MAINLY ALONG AND EAST OF SALINA TO EL DORADO TO SEDAN LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

In the hours before

Special weather statement, May 21, 6:50 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
650 PM CDT SAT MAY 21 2011

KSZ052-053-220015-
CHASE-MARION-
650 PM CDT SAT MAY 21 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHASE AND MARION COUNTIES...

AT 649 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BURNS...OR 17 MILES SOUTH OF MARION...AND
MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DUNTEN
Local storm report, May 21, 7:58 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
758 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             COTTONWOOD FALLS        38.37N 96.54W
05/21/2011  E1.00 INCH       CHASE              KS   TRAINED SPOTTER

&&

MWM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:29 PM CDTSevere Thunderstorm WarningICTChase13 min
May 22, 2:27 PM CDTSevere Thunderstorm WarningICTNeosho, Wilson63 min
May 22, 3:08 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery37 min
May 22, 3:27 PM CDTSevere Thunderstorm WarningICTLabette, Neosho93 min
May 22, 3:41 PM CDTAreal Flood WarningICTLabette, Neosho22 hr
May 22, 4:07 PM CDTTornado WarningICTLabette23 min
May 22, 4:19 PM CDTTornado WarningICTLabette26 min
May 22, 4:28 PM CDTSevere Thunderstorm WarningICTLabette62 min
May 22, 4:33 PM CDTTornado WarningICTLabette27 min
May 22, 4:37 PM CDTTornado WarningICTLabette26 min
May 22, 4:56 PM CDTSevere Thunderstorm WarningICTLabette, Neosho64 min
May 22, 5:56 PM CDTSevere Thunderstorm WarningICTLabette24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.